Advertisement

Infinite-horizon optimal controls for problems governed by a volterra integral equation with state-and-control-dependent discount factor

  • D. A. Carlson
Contributed Papers

Abstract

In this work, we concern ourselves with the existence of optimal solutions to optimal control problems defined on an unbounded time interval with states governed by a nonlinear Volterra integral equation. These results extend both the work of Baum and others in infinite-horizon control of ordinary differential equations as well as the work of Angell concerning integral equations. In addition, we incorporate into the objective functional (described by an improper integral) a discount factor which reflects a hereditary dependence on both state and control. In this manner, we are able to generalize the recent results of Becker, Boyd, and Sung in which they establish an existence theorem in the calculus of variations with objective functionals of the so-called recursive type. Our results are obtained through the use of appropriate lower-closure theorems and compactness conditions. Examples are presented in which the applicability of our results is demonstrated.

Key Words

Infinite-horizon optimal control Volterra integral equations recursive objective functionals 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Carlson, D. A., andHaurie, A.,Infinite-Horizon Optimal Control, Theory and Applications, Springer-Verlag, New York, New York, 1987.Google Scholar
  2. 2.
    Haurie, A., Sethi, S., andHartl, R.,Optimal Control of an Age-Structure Population Model with Applications to Social Services Planning, Large-Scale Systems, Vol. 6, pp. 133–158, 1984.Google Scholar
  3. 3.
    Hartl, R.,Optimal Dynamic Advertising Policies for Hereditary Processes, Journal of Optimization Theory and Applications, Vol. 43, pp. 51–72, 1984.Google Scholar
  4. 4.
    Stern, L. J.,Criteria for Optimality in the Infinite-Time Optimal Control Problem, Journal of Optimization Theory and Applications, Vol. 44, pp. 497–508, 1984.Google Scholar
  5. 5.
    Baum, R. F.,Existence Theorems for Lagrange Control Problems with Unbounded Time Domain, Journal of Optimization Theory and Applications, Vol. 19, pp. 89–116, 1976.Google Scholar
  6. 6.
    Bates, G. R.,Lower Closure and Existence Theorems for Optimal Control Problems with Infinite Horizon, Journal of Optimization Theory and Applications, Vol. 24, pp. 639–649, 1978.Google Scholar
  7. 7.
    Balder, E. J.,An Existence Result for Optimal Economic Growth, Journal of Mathematical Analysis and Applications, Vol. 95, pp. 195–213, 1983.Google Scholar
  8. 8.
    Ramsey, F.,A Mathematical Theory of Saving, Economic Journal, Vol. 38, pp. 543–549, 1982.Google Scholar
  9. 9.
    Fisher, I.,A Theory of Interest, Macmillan, New York, New York, 1930.Google Scholar
  10. 10.
    Epstein, L. G., andHynes, J. A.,The Rate of Time Preference and Dynamic Economic Analysis, Journal of Political Economy, Vol. 91, pp. 611–635, 1983.Google Scholar
  11. 11.
    Epstein, L. G.,A Simple Dynamic General Equilibrium Model, Journal of Economic Theory, Vol. 41, pp. 68–95, 1987.Google Scholar
  12. 12.
    Nairay, A.,Asymptotic Behavior and Optimal Properties of a Consumption-Investment Model Variable Time Preference, Journal of Economics, Dynamics, and Control, Vol. 7, pp. 283–313, 1984.Google Scholar
  13. 13.
    Becker, R. A., Boyd, J. H., andSung, B. Y.,Recursive Utility and Optimal Capital Accumulation I: Existence, Journal of Economic Theory, Vol. 47, pp. 76–100, 1989.Google Scholar
  14. 14.
    Cesari, L.,Optimization Theory and Applications: Problems with Ordinary Differential Equations, Springer-Verlag, New York, New York, 1983.Google Scholar
  15. 15.
    Angell, T. S.,On the Optimal Control of Systems Governed by Nonlinear Integral Equations, Journal of Optimization Theory and Applications, Vol. 19, pp. 29–45, 1976.Google Scholar
  16. 16.
    Miller, R. K.,Nonlinear Volterra Integral Equations, W. A. Benjamin, Menlo Park, California, 1971.Google Scholar
  17. 17.
    Angell, T. S.,The Controllability Problem for Nonlinear Volterra Systems, Journal of Optimization Theory and Applications, Vol. 41, pp. 9–35, 1983.Google Scholar
  18. 18.
    Rockafellar, R. T.,Integral Functionals, Normal Integrands, and Measurable Selections, Nonlinear Operators and the Calculus of Variations, Edited by J. P. Gossez, E. J. Lami Dozo, J. Mawhin, and L. Waelbroeck, Springer-Verlag, New York, New York, pp. 157–207, 1976.Google Scholar
  19. 19.
    Carlson, D. A.,The Controllability of Infinite-Horizon Optimal Control Problems, Nonlinear Analysis, Theory, Methods, and Applications, pp. 437–453, 1987.Google Scholar
  20. 20.
    Kuratowski, K., andRyll-Nardzewski, C.,A General Theorem on Selectors, Bulletin de l'Académie Polonaise des Sciences, Série des Sciences Mathématiques, Astronomiques, et Physiques, Vol. 13, pp. 397–403, 1965.Google Scholar

Copyright information

© Plenum Publishing Corporation 1990

Authors and Affiliations

  • D. A. Carlson
    • 1
  1. 1.Department of MathematicsUniversity of ToledoToledo

Personalised recommendations